A common complication of Lipitor (atorvastatin) is muscle damage or “myopathy.” In rare cases, it can progress to life-threatening rhabdomyolysis, in which skeletal muscles break down and release a protein into the bloodstream that clogs the kidneys. The link between Lipitor and rhabdomyolysis is very serious — it can lead to severe muscle pain, kidney failure, liver failure, and even death.
Lipitor and Rhabdomyolysis
The link between Lipitor and rhabdomyolysis is well-established by case reports and medical literature. In fact, one of the most common side effects of Lipitor is myopathy (muscle disease), which typically causes muscle pain, weakness, stiffness, or tenderness. This side effect should always be evaluated by a doctor, because it may progress to life-threatening rhabdomyolysis.
Rhabdomyolysis can occur at any time after a patient starts taking Lipitor. It is more likely in patients who take high doses or combine Lipitor with certain medications.
The U.S. Food and Drug Administration (FDA) published a Safety Communication that warns:
“The average incidence for hospitalized rhabdomyolysis for [Lipitor] is 4.4 people out of every 100,000 people exposed to the drugs for one full year.”
What is Rhabdomyolysis?
Rhabdomyolysis is a severe form of myopathy that occurs when skeletal muscles break down very rapidly and spill their contents into the bloodstream, including a protein called myoglobin. The problem with myoglobin is that it clogs the filtration system in the kidneys, which can cause sudden kidney failure.
Rhabdomyolysis can also cause a severe type of muscle injury called compartment syndrome, in which severely swollen muscles cut off circulation to tissues. This can cause permanent muscle pain.
How Could Lipitor Cause Rhabdomyolysis?
It is unclear how Lipitor could cause rhabdomyolysis, according to a study published in May 2005 in the Journal of the American Physical Therapy Association. However, researchers have found that Lipitor can decrease production of CoQ10 (also known as “ubiquinone”), which is involved in energy production in cells. Another theory behind Lipitor and rhabdomyolysis is that is activates proteins that cause cell death in the muscles.
Symptoms of Rhabdomyolysis
Individuals who take Lipitor should be vigilant for symptoms of rhabdomyolysis — especially muscle pain and weakness — and they should contact a doctor immediately to report these symptoms.
Symptoms of rhabdomyolysis:
- Muscle pain, tenderness, or weakness
- Problems climbing stairs or opening jars
- Muscle swelling (also known as “compartment syndrome”)
- Urine that is dark or cola-colored
- Nausea or vomiting
- High potassium (hyperkalemia)
- High phosphorus (hyperphosphatemia)
- Irregular heart-rhythm
- Cardiac arrest